One of the important causes of hair loss is drugs used. Medicines used to treat different diseases can cause hair loss. Well, which drugs do cause hair loss? What are the precautions and solution methods to be taken in such a situation? All are in our article.
Table of Contents
Which Drugs Do Trigger Hair Loss?
Medications used for different health problems may have different side effects. One of these side effects is hair loss. In particular, some types of drugs are known to have an undesirable side effect such as hair loss. Prominent ones among them are:
Allopurinols, which are used in to treat a type of arthritis known as gout, are highly effective on the disease. In spite of this, it is known that it can cause telogen effluvium, which causes changes in hair growth stages.
Anticoagulants, which are used to control blood clot formation, may cause hair loss from the 12th week of treatment.
Chemotherapy, which is a cancer treatment, is a treatment that have devastating effects for whole body. The drugs given to body in chemotherapy affect almost all body cells. Since hair texture is very sensitive, shedding may occur.
Although it is not a common side effect, enzyme inhibitors and beta-blockers can trigger hair loss.
- Immune Suppressants
Medicines given to suppress immune system may cause temporary hair loss. For example, methotrexate, which reduces vitamin B level, concentrates in hair follicles and can cause shedding.
Some types of antidepressants can cause hair loss.
- Sex Hormones
Birth control pills which are used to regulate female sex hormones and drugs which are used in testosterone replacement therapy can trigger hair loss known as male type baldness.
Diagnosis of Medication-Induced Hair Loss
Medicines can cause hair loss, but correct methods must be used to identify this condition. First, a patient’s detailed medical history should be examined. The relationship between the period of drug usage related to hair loss should be examined. Hair loss caused by drug usage usually starts in the first 3 months.
At this point, it is necessary to interrupt the use of drug for at least 3 months in order to find the main cause. If hair loss stops in this process and hair density starts to increase, it means that the main reason has been found.
However, it is not always possible to go to an application such as discontinuation of drugs. For example, chemotherapy for cancer treatment is not stopped due to hair loss. In such cases, hair can be sacrificed for human health.
How to Take Precautions?
In order to take precautions, you must first realize that you are experiencing hair loss. Medicines may be associated with hair loss, but it would not be correct to say this for all. Therefore, the first thing to do is to observe yourself. If you are experiencing any of the following or similar situations, you may assume that you need to take action:
- If there is too much hair loss while taking a shower
- When more hair than usual remains on your comb
- When you wake up in the morning and see too much hair on your pillow
If you started using a new drug or increased the dose of the drug you used a few months before you experienced such situations, you should directly inform your doctor about this situation. Then you can take appropriate measures according to the instructions from your doctor.
If you know that hair loss is among the side effects of the drug you use, the precautions you will take will be different. The precautions should be taken at this point are generally as follows:
- Follow a healthy diet and avoid unhealthy foods.
- Wash your hair as gently as possible and avoid applying excessive pressure.
- Prefer natural shampoos to protect your hair. Avoid chemical shampoos and hair care products.
- Avoid applications such as perming, dyeing and bleaching.
Other Factors Causing Hair Loss
Medicines may be closely related to hair loss, but it should not be forgotten that there may be different causes of hair loss. At this point, it should be known that being exposed to constant stress, malnutrition and some diseases cause hair loss. In addition to such situations, in case of using drugs that cause hair loss, the result may be worse.
For example, an autoimmune disease such as lupus can cause hair loss. If methotrexate, which is known to have hair loss effect, is used to treat such a condition, damage to hair will be much greater. A similar situation exists in stress-induced depression. Stress has negative effect on hair. This negative effect may increase exponentially with antidepressants to be taken to treat depression.
Medications can have unwanted side effects such as hair loss. When you have to use drugs which have such side effects, you need to pay extra attention to your diet, lifestyle and hair care. If you cannot solve the problem despite these, it is very important to contact a specialist dermatologist.
As Cosmeticium, we meet your needs at this point. Our expert team quickly identifies the causes of the problem you are experiencing and offers appropriate treatment options. Contact us to get more detailed information about the topic and to consult our experts.
Fill In The Form Below To Get Answers To All Your Questions About Hair Loss From Our Doctors Within Hours. (FREE)